×

On the stability for Alexandrov’s soap bubble theorem. (English) Zbl 1472.53013

Summary: Alexandrov’s Soap Bubble Theorem dates back to 1958 and states that a compact embedded hypersurface in \(\mathbb{R}^N\) with constant mean curvature must be a sphere. For its proof, A. D. Alexandrov invented his reflection principle. In [Indiana Univ. Math. J. 26, 459–472 (1977; Zbl 0391.53019)], R. C. Reilly gave an alternative proof, based on integral identities and inequalities, connected with the torsional rigidity of a bar. In this article we study the stability of the spherical symmetry: the question is how near is a hypersurface to a sphere, when its mean curvature is near to a constant in some norm?
We present a stability estimate that states that a compact hypersurface \(\Gamma \subset \mathbb{R}^N\) can be contained in a spherical annulus whose interior and exterior radii, say \(\rho_i\) and \(\rho_e\), satisfy the inequality \[\rho_e - \rho_i \leq C \| H - H_0\|_{L^1(\Gamma)}^{\tau_N},\] where \(\tau_N = 1/2\) if \(N = 2, 3\), and \(\tau_N = 1/(N + 2)\) if \(N \geq 4\). Here, \(H\) is the mean curvature of \(\Gamma,\ H_0\) is some reference constant, and \(C\) is a constant that depends on some geometrical and spectral parameters associated with \(\Gamma\). This estimate improves previous results in the literature under various aspects. We also present similar estimates for some related overdetermined problems.

MSC:

53A07 Higher-dimensional and -codimensional surfaces in Euclidean and related \(n\)-spaces
53A10 Minimal surfaces in differential geometry, surfaces with prescribed mean curvature
49Q10 Optimization of shapes other than minimal surfaces

Citations:

Zbl 0391.53019
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Adams, R. A., Sobolev Spaces (1975), New York: Academic Press, New York
[2] Alessandrini, G.; Morassi, A.; Rosset, E., The linear constraints in Poincaré and Korn type inequalities, Forum Math., 20, 557-569 (2008) · Zbl 1151.26319
[3] Aleksandrov, A. D., Uniqueness theorems for surfaces in the large. V, Vestnik Leningrad Univ., 13, 19, 5-8 (1958)
[4] Alexandrov, A. D., A characteristic property of spheres, Ann. Math. Pura Appl., 58, 303-315 (1962) · Zbl 0107.15603
[5] Brandolini, B.; Chiacchio, F.; Trombetti, C., Optimal lower bounds for eigenvalues of linear and nonlinear Neumann problems, Proc. Roy. Soc. Edinburgh Sect. A, 145, 31-45 (2015) · Zbl 1321.35117
[6] Brasco, L.; Magnanini, R.; Salani, P., The location of the hot spot in a grounded convex conductor, Indiana Univ. Math. Jour., 60, 633-660 (2011) · Zbl 1328.35063
[7] Ciraolo, G.; Maggi, F., On the shape of compact hypersurfaces with almost constant mean curvature, Comm. Pure Appl. Math., 70, 665-716 (2017) · Zbl 1368.53004
[8] Ciraolo, G.; Magnanini, R.; Vespri, V., Hölder stability for Serrin’s overdetermined problem, Ann. Mat. Pura Appl., 195, 1333-1345 (2016) · Zbl 1348.35146
[9] Ciraolo, G.; Vezzoni, L., A sharp quantitative version of Alexandrov’s theorem via the method of moving planes, J. Eur. Math. Soc., 20, 261-299 (2018) · Zbl 1397.53050
[10] Esposito, L.; Nitsch, C.; Trombetti, C., Best constants in Poincaré inequalities for convex domains, J. Convex Anal., 20, 253-264 (2013)
[11] Giusti, E., Direct Methods in the Calculus of Variations (2003), River Edge, NJ: World Scientific, River Edge, NJ
[12] Heintze, E.; Karcher, H., A general comparison theorem with applications to volume estimates for submanifolds, Ann. Sci. École Norm. Sup., 11, 451-470 (1978) · Zbl 0416.53027
[13] Korevaar, N., Convex solutions to nonlinear elliptic and parabolic boundary value problems, Indiana Univ. Math. J., 32, 603-614 (1983) · Zbl 0481.35024
[14] Meyers, N. G., Integral inequalities of Poincaré and Wirtinger type, Arch. Ration. Mech. Anal., 68, 113-120 (1978) · Zbl 0416.46024
[15] Payne, L.; Schaefer, P. W., Duality theorems in some overdetermined boundary value problems, Math. Meth. Appl. Sciences, 11, 805-819 (1989) · Zbl 0698.35051
[16] Payne, L. E.; Philippin, G. A., Some applications of the maximum principle in the problem of torsional creep, SIAM J. Appl. Math., 33, 446-455 (1977) · Zbl 0378.73028
[17] Payne, L. E.; Weinberger, H. F., An optimal Poincaré inequality for convex domains, Arch. Ration. Mech. Anal., 5, 286-292 (1960) · Zbl 0099.08402
[18] Reilly, R. C., Applications of the Hessian operator in a Riemannian manifold, Indiana Univ. Math. J., 26, 459-472 (1977) · Zbl 0391.53019
[19] Reilly, R. C., Mean curvature, the Laplacian, and soap bubbles, Amer. Math. Monthly, 89, 180-188 (1982)
[20] Ros, A., Compact hypersurfaces with constant higher order mean curvatures, Rev. Mat. Iberoamericana, 3, 447-453 (1987) · Zbl 0673.53003
[21] Serrin, J., A symmetry problem in potential theory, Arch. Ration. Mech. Anal., 43, 304-318 (1971) · Zbl 0222.31007
[22] Weinberger, H. F., Remark on the preceding paper of Serrin, Arch. Ration. Mech. Anal., 43, 319-320 (1971) · Zbl 0222.31008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.